Alert archive / South Carolina / Flash Flood Warnings in 2015
Flash Flood Warning 35, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Dec 22, 2015, 7:20 AM EST for Richland County, South Carolina. It was in force for 115 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 22, 2015, 7:20 AM EST (12:20 UTC)
- Expired
- Dec 22, 2015, 9:15 AM EST
- In force
- 115 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 20 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 22, 8:10 AM EST | FLASH FLOOD | 1 Ese Columbia, SC | WLTX REPORTED BLOSSOM ST. NEAR FIVE POINTS IN DOWNTOWN COLUMBIA WAS CLOSED DUE TO FLOODING. |
| Dec 22, 8:11 AM EST | FLASH FLOOD | 1 Ene Columbia, SC | SOCIAL MEDIA REPORT THAT THE RIGHT LANE OF GERVAIS ST COMING INTO DOWNTOWN COLUMBIA IS CLOSED DUE TO FLOODING. |
| Dec 22, 8:30 AM EST | FLASH FLOOD | 1 Sse Columbia, SC | ROCKY BRANCH CREEK USGS GAGE AT MAIN ST. AND WHALEY ST. OVERFLOWED IT BANKS CRESTING AT 10.07 FT AT 8:00 AM AND FALLING BACK BELOW THE 7.2 FT FLOOD STAGE BY 8:30 AM. THIS RESULTED IN THE ROAD CLOSURES OF MAIN ST. AND WHALEY ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
415
WGUS52 KCAE 221220
FFWCAE
SCC079-221415-
/O.NEW.KCAE.FF.W.0035.151222T1220Z-151222T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
720 AM EST TUE DEC 22 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 915 AM EST
* AT 715 AM EST...DOPPLER RADAR INDICATED HEAVY RAIN WHICH WILL
LIKELY BE SUFFICIENT TO CAUSE FLOODING IN THE FIVE POINTS
AREA OF COLUMBIA. THE INTERSECTION OF WHALEY AND MAIN STREETS
AND INTERSECTION OF BLOSSOM AND PICKENS WILL BE ESPECIALLY
DANGEROUS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FIVE POINTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
REPORT FLOODING TO YOUR COUNTY SHERIFF TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3407 8082 3393 8084 3388 8096 3407 8111
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 6:04 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Dec 22, 6:04 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 604 AM EST TUE DEC 22 2015 .SYNOPSIS... A WARM AND MOIST SOUTH FLOW WILL DOMINATE THROUGH MUCH OF THE WEEK ASSOCIATED WITH OFFSHORE HIGH PRESSURE AND A STALLED FRONTAL SYSTEM. .NEAR TERM /THROUGH TONIGHT/... A MOIST AND WARM SOUTH FLOW BETWEEN HIGH PRESSURE IN THE ATLANTIC AND LOW PRESSURE IN THE CENTRAL PART OF THE NATION WILL CONTINUE THROUGH TONIGHT. UPSTREAM PRECIPITABLE WATER VALUES AND MODEL GUIDANCE INDICATES PRECIPITABLE WATER WILL INCREASE TO NEAR CLIMATOLOGICAL MAXIMUM VALUES FOR THE TIME OF YEAR OF AROUND 1.8 OF AN INCH. SHOWERS WERE OCCURRING OVER MUCH OF THE FORECAST AREA EARLY THIS MORNING ASSOCIATED MAINLY WITH AN H85 JET AND H5 SHORTWAVE TROUGH. THE SHOWERS WERE HEAVIEST IN THE WEST PART OF THE FORECAST AREA EARLY THIS MORNING. RADAR TRENDS SUPPORT A PERIOD OF TRAINING THIS MORNING. UPSTREAM RAIN TOTALS HAVE BEEN AROUND 2 INCHES AND BELOW FLASH FLOOD GUIDANCE SO FOR NOW WE HAVE HELD OFF ISSUING A FLOOD WATCH FOR THE WEST PART OF THE FORECAST AREA FOR THIS MORNING. THE HIGH-RESOLUTION MODELS SUGGEST THE BULK OF THE SHOWERS WILL SHIFT EASTWARD AND WEAKEN LATER THIS MORNING MOST LIKELY IN THE WAKE OF A MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEAST OF THE AREA. THE MODELS SUGGEST SHOWER COVERAGE WILL INCREASE AGAIN TONIGHT AHEAD OF ANOTHER IN THE SERIES OF SHORTWAVE TROUGHS IN THE SOUTHWEST FLOW ALOFT. WE HAVE FORECASTED GENERAL RAIN TOTALS TODAY AND TONIGHT AROUND 1 INCH CLOSE TO THE AMOUNTS INDICATED BY THE NAM...GFS...ECMWF. THERE MAY BE ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS BUT WITH THE FORECAST SOUNDINGS NEAR MOIST ADIABATIC THE RISK OF SEVERE THUNDERSTORMS APPEARS LOW DESPITE STRONG SHEAR WITH H85 WINDS AROUND 40 KNOTS. THE GUIDANCE TEMPERATURES WERE CONSISTENT WITH HIGHS AROUND 70. && .NEAR TERM /THROUGH TONIGHT/... A MOIST AND WARM SOUTH FLOW BETWEEN HIGH PRESSURE IN THE ATLANTIC AND LOW PRESSURE IN THE CENTRAL PART OF THE NATION WILL CONTINUE THROUGH TONIGHT. UPSTREAM PRECIPITABLE WATER VALUES AND MODEL GUIDANCE INDICATES PRECIPITABLE WATER WILL INCREASE TO NEAR CLIMATOLOGICAL MAXIMUM VALUES FOR THE TIME OF YEAR OF AROUND 1.8 OF AN INCH. SHOWERS WERE OCCURRING OVER MUCH OF THE FORECAST AREA EARLY THIS MORNING ASSOCIATED MAINLY WITH AN H85 JET AND H5 SHORTWAVE TROUGH. THE SHOWERS WERE HEAVIEST IN THE WEST PART OF THE FORECAST AREA EARLY THIS MORNING. RADAR TRENDS SUPPORT A PERIOD OF TRAINING THIS MORNING. UPSTREAM RAIN TOTALS HAVE BEEN AROUND 2 INCHES AND BELOW FLASH FLOOD GUIDANCE SO FOR NOW WE HAVE HELD OFF ISSUING A FLOOD WATCH FOR THE WEST PART OF THE FORECAST AREA FOR THIS MORNING. THE HIGH-RESOLUTION MODELS SUGGEST THE BULK OF THE SHOWERS WILL SHIFT EASTWARD AND WEAKEN LATER THIS MORNING MOST LIKELY IN THE WAKE OF A MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEAST OF THE AREA. THE MODELS SUGGEST SHOWER COVERAGE WILL INCREASE AGAIN TONIGHT AHEAD OF ANOTHER IN THE SERIES OF SHORTWAVE TROUGHS IN THE SOUTHWEST FLOW ALOFT. WE HAVE FORECASTED GENERAL RAIN TOTALS TODAY AND TONIGHT AROUND 1 INCH CLOSE TO THE AMOUNTS INDICATED BY THE NAM...GFS...ECMWF. THERE MAY BE ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS BUT WITH THE FORECAST SOUNDINGS NEAR MOIST ADIABATIC THE RISK OF SEVERE THUNDERSTORMS APPEARS LOW DESPITE STRONG SHEAR WITH H85 WINDS AROUND 40 KNOTS. THE GUIDANCE TEMPERATURES WERE CONSISTENT WITH HIGHS AROUND 70. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... THE WARM AND MOIST SOUTHERLY LOW-LEVEL FLOW WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT. THERE WILL BE A SERIES OF SHORTWAVE TROUGHS IN THE SOUTHWEST MID-LEVEL FLOW. PRECIPITABLE WATER SHOULD REMAIN VERY HIGH. THE NAM AND GFS MOS INDICATE LIKELY OR CATEGORICAL POPS. FORECAST SOUNDINGS INDICATE AN UNSTABLE ATMOSPHERE THROUGH THE PERIOD AND WE HAVE INCLUDED A CHANCE OF THUNDERSTORMS. THERE IS A POSSIBILITY OF SEVERE WEATHER WEDNESDAY AND THE SPC HAS PART OF THE FORECAST AREA OUTLOOKED IN A MARGINAL RISK WITH SOME INSTABILITY AND A STRONG H85 JET PRESENT TO SUPPORT ORGANIZED CONVECTION. THE LIMITING FACTOR MAY BE A LACK OF SURFACE-BASED INSTABILITY BECAUSE OF ONGOING SHOWERS AND CLOUD COVER. TEMPERATURES DURING THIS PERIOD WILL BE WELL ABOVE NORMAL. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE GFS AND ECMWF GENERALLY INDICATE HIGH PRESSURE IN THE ATLANTIC CIRCULATING WARM AND MOIST AIR INTO THE FORECAST AREA DURING MUCH OF THE MEDIUM-RANGE PERIOD. THE GFS AND ECMWF MOS INDICATE MUCH ABOVE NORMAL TEMPERATURES AND POPS 20 TO 40 PERCENT. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... MVFR/IFR CONDITIONS EARLY THIS MORNING...WITH SOME POSSIBLE IMPROVEMENT LATER THIS AFTERNOON. HIGH PRESSURE CENTERED WELL OFF THE ATLANTIC COAST WITH A COLD FRONT APPROACHING THE MS RIVER. UPPER IMPULSE AND SURFACE WAVE WILL SHIFT NE FROM THE GULF COAST TO THE CAROLINAS THIS MORNING. RESULTANT INCREASING LOW LEVEL MOISTURE FLUX AND ISENTROPIC LIFT EXPECTED TO BRING RAIN INTO THE REGION...RESULTING IN DETERIORATING CIGS/VSBYS THIS MORNING. LATEST COMPOSITE RADAR SHOWING LIGHT TO OCCASIONAL MODERATE RAIN OVER PORTIONS OF CENTRAL SC AND THE GA CSRA THIS MORNING. MVFR/IFR CONDITIONS WILL CONTINUE THIS MORNING...WITH SOME POSSIBLE BRIEF IMPROVEMENT DURING THE AFTERNOON IF THERE ARE BREAKS IN THE PRECIPITATION. HOWEVER...CIGS/VSBYS WILL WORSEN AFTER 00Z WEDNESDAY AS THE CHANCES FOR RAIN INCREASES ONCE AGAIN. EXTENDED AVIATION OUTLOOK...ANOTHER WAVE OF RAIN...WITH RESTRICTIONS LOWERING TO IFR/POSSIBLY LIFR...EXPECTED WEDNESDAY. CHANCE OF RAIN WITH RESTRICTIONS...FAVORED MAINLY LATE NIGHT/EARLY MORNING...THURSDAY AND FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
Hazardous weather outlook, Dec 22, 4:51 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 451 AM EST TUE DEC 22 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 451 AM EST TUE DEC 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND IN URBAN LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND IN URBAN LOCATIONS WEDNESDAY. RIVER FLOOD WARNINGS MAY BE NEEDED FOR SOME RIVER FORECAST POINTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 4:47 AM EST | Areal Flood Advisory | CAE | Edgefield, Fairfield, Lancaster, McCormick, Newberry, Saluda | 5 hr |
| Dec 22, 6:07 AM EST | Areal Flood Advisory | CAE | Aiken, Calhoun, Chesterfield, Edgefield, Fairfield, Kershaw and 4 more | 3 hr |
| Dec 22, 8:24 AM EST | River Flood Warning | CAE | Edgefield, McCormick | 4 days |
| Dec 22, 9:03 AM EST | Areal Flood Advisory | CAE | Bamberg, Calhoun, Clarendon, Lee, Orangeburg, Sumter | 117 min |
| Dec 22, 11:22 AM EST | River Flood Advisory | CAE | Lexington, Richland | 53 hr |
| Dec 22, 12:08 PM EST | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 5 days |
| Dec 22, 12:08 PM EST | River Flood Warning | CAE | Newberry, Union | 4 days |
| Dec 22, 12:58 PM EST | River Flood Warning | CAE | Calhoun, Lexington, Richland | 19 days |
| Dec 22, 2:26 PM EST | Flash Flood Watch | CAE | Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lexington and 4 more | 53 hr |
Nearby
Flash Flood Warnings in South Carolina, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.